Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Why would Doxycycline be prescribed for bronchitis and does it have any side effects?

Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3914 Questions

default
Posted on Fri, 7 Sep 2018 in Lung and Chest disorders
Question: I have bronchitis and was prescribed Doxycycline. As I understand from reading through the bronchitis info, it is not normally a bacterial infection. Why would I be put on Doxycycline? I have had diarrhea and had really bad intestinal cramps this morning. I started taking the medicine Thursday. I've been coughing for over 6 weeks and have tightness in my chest. Sometimes it hurts. I am exhausted with no energy even after a full night's sleep.
doctor
Answered by Dr. Ivo Ditah 21 minutes later
Brief Answer:
Bronchitis can also be caused by bacterial!

Detailed Answer:
Hi,

Bacterial do cause bronchitis. While a majority of cases are caused by viruses, there is a significant proportion caused by bacterial. Reading through your information and the management, the doctor is probably covering for bronchitis caused by atypical germs such as mycoplasma. If this certainly doesn't resolve your symptoms, it will help the treating team know that a bacterial infection is out of the way. Certainly, the long duration of six weeks has pushed them to this point of being more aggressive than watchful. It also explains why they had to wait this long before initiating this.

Doxycycline can cause stomach irritation. This is why it is good to take this drug with much water. If the stomach pain is much, I recommend Omeprazole. I will encourage you to complete this treatment course so as to make way for complete exclusion of bacterial causes if symptoms persist.

I hope this helps. I wish you well. Feel free to follow up with me if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 4 minutes later
How long should it take before I stop feeling the pain in the chest?
doctor
Answered by Dr. Ivo Ditah 45 minutes later
Brief Answer:
Take Omeprazole!

Detailed Answer:
Hi,

This often lasts as long as you are on the drug. If it is too severe, talk with your doctor and get it switched to another less aggressive and more friendlier drug to you. However, omeprazole would be able to address this pain and allow you to finish the prescription.

I wish you well.

Regards,
Dr. Ivo Ditah,
Internal Medicine Specialist


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on